Simple pain relief medicines

Simple pain relief medicines on their own are the first step in managing a migraine:

  • aspirin (brands include Disprin, Aspro Clear) soluble 600mg to 900 mg, repeat in 4 hours if required
  • ibuprofen (Nurofen, Advil) 200mg to 400 mg, repeat in 6 hours if required
  • naproxen (Naprogesic, Anaprox) 550 mg to 825 mg, repeat in 6 hours if required, up to a maximum dose of 1375 mg daily
  • diclofenac (Dinac, Arthrotec, Clonac) 50 mg to 100 mg daily, repeat in 6 hours if required
  • paracetamol (Panadol, Panamax) 1000 mg, every 4 hours, up to a maximum dose of 4000 mg daily.

All of these pain relievers are available to buy over-the-counter in supermarkets and/or pharmacies, although diclofenac can only be purchased after consultation with the pharmacist on duty. Check with your doctor or pharmacist about the correct dose for your medicine.

Pain relief medicines should always be taken at the first sign of migraine symptoms. As a migraine progresses, your stomach emptying can slow and this can affect the absorption of pain relievers into the bloodstream, making them less effective. This is especially important if you experience nausea and vomiting with migraine. For the same reason, doctors recommend you take soluble tablet preparations, as they are absorbed quicker and can act a bit faster.

Aspirin, ibuprofen, naproxen and diclofenac are all non steroidal anti-inflammatory drugs (NSAIDs) and can reduce inflammation as well as relieve pain.

The prescription-only NSAID ketoprofen (Orudis) can also be used to treat migraine. It has the advantage of being available in suppository form, useful for people who have trouble keeping medicines down during migraine attacks, due to vomiting.

Paracetamol appears to be less effective at treating migraine than NSAIDs, but can cause less stomach problems. If you have a history of stomach problems (e.g. ulcers, heartburn or indigestion), treatment with paracetamol should be attempted first. If this proves ineffective, combining paracetamol with an anti-nausea medicine can improve the absorption and so help with effectiveness.

Paracetamol is also the recommended treatment for people aged over 65 years, and those with heart problems or asthma.

Read more about the risks and benefits of paracetamol and NSAIDs.

In order to prevent medication overuse headache these pain relievers should be taken on no more than 15 days per month.

Note about medicine names

Most medicines have two names: the active ingredient and the brand name. The active ingredient is the chemical in the medicine that makes it work. The brand name is the name given to the medicine by its manufacturer. There may be several brands that contain the same active ingredient. This website uses active ingredient names, with brand names in brackets. We also discuss medicines in groups or ‘classes’, when their effects or actions are very similar.

To find out more about active ingredients and brand names see our Brand choices information.

  • British Association for the Study of Headache. Guidelines for all health professionals in the diagnosis and management of migraine, tension-type-type headache, cluster headache and medication overuse headache. Hull: BASH, 2010. (accessed 13 December 2011)
  • Neurology Writing Group. Therapeutic Guidelines: Neurology, Version 4 Updated November 2011 [eTG complete CD-ROM]. Melbourne: Therapeutic Guidelines Ltd, 2011.
  • Rossi S, ed. Australian Medicines Handbook. Adelaide: Australian Medicines Handbook Pty Ltd, 2012.
  • Evers S, Afra J, Frese A, et al. EFNS guideline on the drug treatment of migraine - a revised report of an EFNS task force. European Journal of Neurology 2009;16:968-81.